Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 10, NWS Wichita, KS

March 30, 1998Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 30, 1998, 2:42 PM CST for Cowley County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 1998, 2:42 PM CST (20:42 UTC)
Expired
Mar 30, 1998, 3:30 PM CST
In force
48 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Cowley County, KS

The radar

The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 8.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 1998-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 1998-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 302042 RRA
SVRICT
KSC035-302130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
242 PM CST MON MAR 30 1998

* SEVERE THUNDERSTORM WARNING FOR
  COWLEY COUNTY - SOUTH CENTRAL KANSAS

* UNTIL 330 PM CST
 
* SOME TOWNS AFFECTED
    SILVERDALE
    MAPLE CITY
    DEXTER

* AT 240 PM CST RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES
SOUTHEAST OF ARKANSAS CITY MOVING NORTHEAST AT 40 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 4:25 AM CST, 10 hours 17 minutes earlier.

Area forecast discussion, Mar 30, 4:25 AM CST, 10 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR FORECAST NUMBERS
NATIONAL WEATHER SERVICE WICHITA KS
425 AM CST MON MAR 30 1998

...SHORT TERM...
ACTIVE WEATHER THIS MORNING...WITH THUNDERSTORMS ONGOING ALONG THE
COLD FRONT AND DRYLINE ATTM. LATEST SFC ANALYSIS SHOW WEAK LOW NEAR
DRYLINE/COLD FRONT INTERSECTION JUST WEST OF GAGE. MODELS ARE IN
SURPRISING AGREEMENT WITH EVOLUTION OF SYSTEM IN THE SHORT TERM.
APPEARS LOW WILL DEEPEN WITH THE APPROACH OF UPPER SYSTEM...AND
TRACK NE ALONG SFC FRONTAL BOUNDARY. THIS RESULTS IN A DRYLINE SURGE
ACROSS SC/SE KS THIS AFTERNOON. PLENTY OF DYNAMICS ALOFT...AKA STG
JET STREAM COLD TEMPS...AND STG VORT MAX UPSTREAM...THIS SCENARIO
SEEMS REASONABLE...BUT MAYBE A LITTLE FAST CONSIDERING RECENT TRENDS
OF MODELS W/DRYLINE AND LOW FORMATION. WILL KEEP SHRA/TSTMS IN SC/SE
KS...WITH SHRA/PSBL TSTMS IN CE KS. TEMPS FROM MIDDLE 50S IN COLD
SECTOR (RSL) TO 75-80 IN WARM SECTOR (CNU/CFV). LOOKS LIKE WINDS
SHOULD REMAIN BLO ADV CRITERIA...EXCEPT POSSIBLY FOR A BRIEF PERIOD
THIS AFTN. WILL CANCEL FLASH FLOOD WATCH AS APPEARS MAIN PCPN NEXT
12 HRS WILL BE SE OF WATCH AREA.

DAVIS

...LONG TERM...
MDLS COMING INTO A LITTLE BETTER AGREEMENT BY THE END OF THIS FCST
PERIOD.  UPR LOW FCST TO MOVE OUT INTO THE PLAINS AND END UP NR SRN MINN
THROUGH 48 HRS.  MAIN PROBLEM THIS MORNING WILL BE WITH PCPN CHCS
FOLLOWED BY TEMPS.  SFC LOW TO MOVE NEWD DRAGGING FRONT THROUGH CWA
TONIGHT. HWVR CRNT TREND HAS BEEN TO SLOW FRONTAL PROGRESSION SOME AND
WILL ADJUST FCST ACCORDINGLY.  DRY SLOT FCST BEHIND FRONT WITH
WRAPAROUND MSTR MVG INTO CNTRL ZNS OVERNIGHT. ETA/AVN ALSO MORE
AGRESSIVE BRINGING COLD AIR IN BEHIND LOW AND WOULD INDICATED SN OR
RA/SN MIX POSSIBLE EARLY TUESDAY.  WL KEEP MENTION OF PRECIP FOR MOST
OF CWA TONIGHT WITH HIGHEST CHC TO THE NORTH AND THEN HAVE PRECIP
ENDING EARLY TMW.  RATHER COOL AIR IS EVIDENT UPSTREAM AND SHOULD WORK
ITS WAY IN HERE OVERNIGHT.  HI MSTR HANGS AROUND TMW AND MOST OF CWA
SHOULD REMAIN CLOUDY.  GUID APPEARS TOO WARM FOR TUESDAY AND WILL TWEAK
THESE DOWNWARD.

MRU

FCSTID = 16
ICT   69  42  53  39 /  60  30  20   0
HUT   62  41  51  37 /  60  30  20   0
EWK   64  42  51  37 /  60  30  20   0
EQA   66  44  53  38 /  60  30  20   0
WLD   67  44  55  42 /  70  30  20   0
RSL   54  34  46  33 /  50  50  20  10
GBD   57  36  49  35 /  50  50  20   0
SLN   59  40  49  35 /  60  40  20  10
MPR   62  41  50  36 /  60  40  20  10
CFV   74  48  58  41 /  80  30  20   0
CNU   75  47  57  38 /  80  30  20  10
K88   73  47  57  38 /  80  30  20  10

.ICT...NONE.

In the hours before

Special weather statement, Mar 30, 11:47 AM CST, 2 hours 55 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-312400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1147 AM CST MON MAR 30 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
ELLSWORTH   KINGMAN     MCPHERSON   RUSSELL     SUMNER   CHASE
HARPER      LINCOLN     RICE        SALINE      BUTLER

AND IN SOUTHEAST KANSAS:
ALLEN       ELK         LABETTE     NEOSHO      WOODSON
CHAUTAUQUA  GREENWOOD   MONTGOMERY  WILSON

SYNOPSIS:
A COLD FRONT WILL BE STALLED ACROSS SOUTHEAST KANSAS TODAY AND
TONIGHT.  AT THE SAME TIME...COLD AIR ALOFT IS EXPECTED TO EJECT OUT
OF AN UPPER LEVEL LOW SITUATED OVER COLORADO.  THIS WILL DESTABILIZE
THE AIRMASS ENOUGH FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP
ALONG AND NEAR THE COLD FRONT ACROSS SOUTHEAST KANSAS.  THE
REMAINDER OF THE AREA WILL ALSO SEE SHOWERS AND THUNDERSTORMS TODAY
INTO TONIGHT.  ALL OF THESE STORMS WILL BE MOVING TO THE
NORTHEAST...WITH OTHERS REDEVELOPING AND FOLLOWING THEIR TRACKS.
THIS TRAINING OF STORMS COULD LEAD TO FLOODING OR FLASH FLOODING OF
LOW LYING AREAS BY LATE AFTERNOON...ESPECIALLY EAST OF A
SALINA TO WICHITA LINE.

THE MAIN THREAT OF SEVERE WEATHER FROM THE SOUTHEAST KANSAS STORMS
WILL BE LARGE HAIL...ALTHOUGH WIND PROFILES SUGGEST THAT TORNADOS
ARE ALSO A SLIM POSSIBILITY.  SPOTTERS WILL LIKELY BE NEEDED ACROSS
SOUTHEAST KANSAS LATER TODAY AND THIS EVENING.

STRAHAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 7:41 PM CSTSevere Thunderstorm WarningICTBarton, Ellsworth64 min
Mar 29, 7:52 PM CSTSevere Thunderstorm WarningICTLincoln63 min
Mar 29, 10:32 PM CSTSevere Thunderstorm WarningICTEllsworth48 min
Mar 29, 11:14 PM CSTSevere Thunderstorm WarningICTBarton31 min
Mar 29, 11:20 PM CSTSevere Thunderstorm WarningICTRussell35 min
Mar 29, 11:27 PM CSTSevere Thunderstorm WarningICTLincoln48 min
Mar 29, 11:43 PM CSTSevere Thunderstorm WarningICTBarton42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.